Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 42, NWS Midland/Odessa, TX

June 15, 2015Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 15, 2015, 11:10 PM CDT for Borden County, Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2015, 11:10 PM CDT (04:10 UTC)
Expired
Jun 16, 2015, 2:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 112 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WGUS54 KMAF 160410
FFWMAF
TXC033-415-160700-
/O.NEW.KMAF.FF.W.0042.150616T0410Z-150616T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1110 PM CDT MON JUN 15 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SCURRY COUNTY IN WEST TEXAS...
  NORTHEASTERN BORDEN COUNTY IN WEST TEXAS...

* UNTIL 200 AM CDT

* AT 1105 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING FROM SHOWERS AND THUNDERSTORMS FROM 7 MILES NORTH OF 
  FLUVANNA TO 9 MILES SOUTH OF GAIL.  PORTIONS OF FARM TO MARKET 
  ROAD 612 AND FARM TO MARKET 1269 ARE IMPASSABLE DUE TO HIGH WATER.
  THE SHOWERS AND THUNDERSTORMS ARE MOVING SOUTHWEST AT 5 MPH AND 
  COULD PRODUCE ANOTHER ONE HALF TO ONE INCH OF RAINFALL.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  NORTHEASTERN BORDEN COUNTY...
  NORTHWESTERN SCURRY COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

&&

LAT...LON 3267 10104 3268 10144 3297 10140 3297 10106

$$
1 follow-up statement
996 
WGUS74 KMAF 160531
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1231 AM CDT TUE JUN 16 2015

TXC033-415-160700-
/O.CON.KMAF.FF.W.0042.000000T0000Z-150616T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCURRY-BORDEN-
1231 AM CDT TUE JUN 16 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES...

AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE DECREASED
IN INTENSITY...OR MOVED OUT OF THE WARNED AREA. HOWEVER...HEAVY 
RAINFALL OF 3 TO 4 INCHES SINCE 900 PM CDT WILL LIKELY TAKE SEVERAL
MORE HOURS TO RUNOFF. THEREFORE...THE FLASH FLOOD WARNING REMAINS
IN EFFECT UNTIL 200 AM CDT.  

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...CENTRAL BORDEN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3267 10104 3268 10144 3297 10140 3297 10106

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:32 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 15, 6:32 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 PM CDT Mon Jun 15 2015

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Ongoing storms are mostly in between TAF sites and we mostly omitted
the mention of TSRA, except for a brief TEMPO group at KINK.
Otherwise a TEMPO MVFR CIG will be possible at HOB/MAF.

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT Mon Jun 15 2015/

DISCUSSION...
Two areas of high pressure, one over the eastern Pacific and the
other on the east coast, are leaving Texas under a weak trough of
low pressure. Normally this setup provides enough instability so
daytime heating causes scattered showers and thunderstorms to
develop but today is a little different. A mesoscale convective
vortex (MCV) left over from convection last night remains
stationary near Big Lake and is spreading cloud cover across most
of the Permian Basin keeping surface temperatures down and
increasing low level stability. There are some thunderstorms
currently forming farther west in the Davis Mountains where cloud
cover has been much less, and there are also storms forming from
San Angelo to Sonora where upper lift on the eastern side of the
MCV is overcoming the surface stability. Additional development is
expected in the eastern Permian Basin this afternoon and evening
but slow storm movement will likely prevent it from spreading into
the western Permian Basin or southeastern New Mexico. 0-6km shear
is not high today so convection should be pulse type and mostly
remain below severe levels though slow storm motion could cause
localized flash flooding.

The upper trough will remain in place tomorrow leaving the eastern
Permian Basin and Davis Mountains once again as the locations most
favored for rainfall. A tropical system moving into Texas Tuesday
could actually bring drier conditions to west Texas if the system
is strong enough to induce subsidence outside the main circulation
though this seems doubtfull given the close proximity to the coast
already.

High pressure over the eastern Pacific will build east into Texas
through the end of the week, increasing subsidence and causing
temperatures to warm into the mid 90s. The high will lift north
early next week leaving west Texas and eastern New Mexico in a
deep easterly flow. This pattern is favorable near normal
temperatures and increasing moisture which could provide a chance
for isolated afternoon showers and thunderstorms.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Jun 15, 1:41 PM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
141 PM CDT MON JUN 15 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
141 PM CDT MON JUN 15 2015 /1241 PM MDT MON JUN 15 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION
THROUGH TONIGHT. A FEW STRONGER STORMS WILL BE CAPABLE OF
PRODUCING BRIEF GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING.
THE GREATER CONCERN HOWEVER WILL BE THE POSSIBILITY OF LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STRONGER STORMS
WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...SMALL HAIL AND
FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE
GREATER CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 15, 9:23 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM CDT MON JUN 15 2015

NMZ027-028-TXZ057-258-160300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
823 PM MDT MON JUN 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL 900 PM
MDT/1000 PM CDT/...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF PINE SPRINGS AT
824 PM MDT/924 PM CDT/...MOVING SOUTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3200 10491 3201 10485 3203 10485 3207 10474
      3191 10457 3172 10487 3185 10492 3199 10493
TIME...MOT...LOC 0224Z 013DEG 16KT 3194 10482
Special weather statement, Jun 15, 10:18 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 PM CDT MON JUN 15 2015

NMZ027-TXZ057-258-160400-
GUADALUPE MOUNTAINS OF EDDY COUNTY-VAN HORN AND HIGHWAY 54 CORRIDOR-
GUADALUPE MOUNTAINS-
918 PM MDT MON JUN 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL
1000 PM MDT/1100 PM CDT/...

A THUNDERSTORM WITH SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS WAS
LOCATED 5 MILES NORTH OF PINE SPRINGS AT 918 PM MDT/1018 PM
CDT/...MOVING WEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3201 10491 3201 10485 3203 10485 3205 10480
      3179 10463 3169 10492 3199 10493
TIME...MOT...LOC 0318Z 076DEG 3KT 3196 10482

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:26 PM CDTRiver Flood WarningMAFPresidio18 hr
Jun 15, 8:57 PM CDTFlash Flood WarningMAFBorden, Scurry2 hr
Jun 15, 9:23 PM CDTSpecial Weather StatementMAFCulberson37 min
Jun 15, 9:59 PM CDTAreal Flood AdvisoryMAFCulberson2 hr
Jun 15, 10:18 PM CDTSpecial Weather StatementMAFCulberson42 min
Jun 15, 10:48 PM CDTFlash Flood WarningMAFCulberson3 hr
Jun 15, 10:57 PM CDTRiver Flood WarningMAFPresidio20 hr
Jun 16, 1:16 AM CDTSpecial Weather StatementMAF59 min
Jun 16, 1:33 AM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 16, 9:26 AM CDTAreal Flood AdvisoryMAFMidland, Reagan3 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.